Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 31, 2002, 7:18 PM EDT for Bronx County, New York County, Queens County, New York. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 7:18 PM EDT (23:18 UTC)
- Expired
- May 31, 2002, 7:45 PM EDT
- In force
- 27 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bronx County, NY, New York County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:30 PM EDT | Thunderstorm Wind 50 E | Bronx, NY | As a severe thunderstorm moved east, it produced high winds that downed trees at the intersection of the Henry Hudson Parkway and West 247th Street. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 312318 SVROKX NYC005-061-081-312345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 718 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRONX COUNTY IN SOUTHEAST NEW YORK NORTHEASTERN NEW YORK COUNTY IN SOUTHEAST NEW YORK NORTHERN QUEENS COUNTY IN SOUTHEAST NEW YORK * UNTIL 745 PM EDT. * AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR TETERBORO...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... MOTT HAVEN AND ASTORIA AROUND 725 PM. LAGUARDIA AIRPORT AND TRIBOROUGH BRIDGE AROUND 730 PM. WHITESTONE AND FLUSHING AROUND 735 PM. BAYSIDE AND CLEARVIEW EXPRESSWAY AROUND 740 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE ENGLEWOOD...FORT LEE... CENTRAL PARK...CO-OP CITY...ELMHURST...MORNINGSIDE HEIGHTS... HARLEM...JACKSON HEIGHTS AND LONG ISLAND CITY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY EVENING FOR NORTHEAST NEW JERSEY. LAT...LON 4092 7412 4078 7414 4070 7379 4086 7372
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:05 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 31, 3:05 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 305 PM EDT FRI MAY 31 2002 SCTRD TRW...GUSTY WINDS AND HAIL PSBL THROUGH THIS EVE. COLD FRONT PASSES TO THE E AFTER MIDNIGHT. HI PRES THEN BUILDS IN RESULTING IN FAIR WX OVER THE WEEKEND. MARINE...SCA UP FOR ROUGH SEAS S OF LONG ISL. SEAS EXPECTED TO BUILD TO AROUND 5 FT THIS EVE. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVIS FOR ROUGH SEAS...ANZ350-353-355. NONE. EKH
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:15 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 45 min |
| May 31, 7:25 PM EDT | Tornado Warning | OKX | Putnam | 35 min |
| May 31, 7:39 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 51 min |
| May 31, 7:42 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.